Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 26, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2013, 1:15 PM CDT for 4 counties in Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 1:15 PM CDT (18:15 UTC)
- Expired
- Apr 17, 2013, 2:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 1:46 PM CDT | HAIL 0.88 | 6 Se Croft, KS | MOST OF THE HAIL WAS THE SIZE OF PEAS. |
| Apr 17, 1:52 PM CDT | HAIL 0.75 | 6 Nw Lake City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
350
WUUS53 KDDC 171815
SVRDDC
KSC007-033-097-151-171900-
/O.NEW.KDDC.SV.W.0026.130417T1815Z-130417T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
115 PM CDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 200 PM CDT
* AT 113 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST
OF AETNA...AND MOVING NORTH AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AETNA...WILMORE...SUN CITY...LAKE CITY...BELVIDERE...CROFT...COATS
AND SAWYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3757 9920 3755 9866 3700 9895 3700 9937
TIME...MOT...LOC 1814Z 202DEG 51KT 3704 9914
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
764 WWUS53 KDDC 171840 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 140 PM CDT WED APR 17 2013 KSC007-033-097-151-171900- /O.CON.KDDC.SV.W.0026.000000T0000Z-130417T1900Z/ PRATT KS-KIOWA KS-BARBER KS-COMANCHE KS- 140 PM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN COMANCHE...WESTERN BARBER...SOUTHEASTERN KIOWA AND SOUTHWESTERN PRATT COUNTIES UNTIL 200 PM CDT... AT 138 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF AETNA...AND MOVING NORTH AT 50 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. LOCATIONS IMPACTED INCLUDE... SUN CITY...LAKE CITY...BELVIDERE...CROFT AND COATS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3700 9922 3757 9920 3755 9866 3700 9895 TIME...MOT...LOC 1840Z 202DEG 51KT 3719 9895 HAIL...1.00IN WIND...<50MPH $$ JJOHNSON
571 WWUS53 KDDC 171852 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 152 PM CDT WED APR 17 2013 KSC007-033-097-151-171900- /O.CON.KDDC.SV.W.0026.000000T0000Z-130417T1900Z/ PRATT KS-KIOWA KS-BARBER KS-COMANCHE KS- 152 PM CDT WED APR 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN COMANCHE...NORTHWESTERN BARBER...SOUTHEASTERN KIOWA AND SOUTHWESTERN PRATT COUNTIES UNTIL 200 PM CDT... AT 150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE CITY... AND MOVING NORTH AT 60 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. LOCATIONS IMPACTED INCLUDE... SUN CITY...LAKE CITY...BELVIDERE...CROFT AND COATS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3724 9884 3729 9907 3757 9920 3755 9866 TIME...MOT...LOC 1852Z 202DEG 51KT 3735 9887 HAIL...1.00IN WIND...<50MPH $$ JJOHNSON
639 WWUS53 KDDC 171858 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 158 PM CDT WED APR 17 2013 KSC007-033-097-151-171909- /O.EXP.KDDC.SV.W.0026.000000T0000Z-130417T1900Z/ PRATT KS-KIOWA KS-BARBER KS-COMANCHE KS- 158 PM CDT WED APR 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE... NORTHWESTERN BARBER...SOUTHEASTERN KIOWA AND SOUTHWESTERN PRATT COUNTIES WILL EXPIRE AT 200 PM CDT/100 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DODGE CITY. LAT...LON 3724 9884 3729 9907 3757 9920 3755 9866 TIME...MOT...LOC 1859Z 202DEG 51KT 3744 9882 $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:49 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 17, 12:49 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1249 PM CDT WED APR 17 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 211 AM CDT WED APR 17 2013 THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TODAY AND TEMPERATURES INTO TONIGHT. A STRONG UPPER LEVEL OPEN TROUGH WILL MOVE FROM THE INTERMOUNTAIN WEST AND SOUTHWEST CONUS AND INTO THE PLAINS TONIGHT. THE NAM MODEL KEEPS THE COLD AIR AND A HIGH PRESSURE RIDGE INTO WESTERN KANSAS TODAY WITH A SECONDARY COLD FRONT MOVING ACROSS WESTERN KANSAS BY THIS EVENING. THE GFS CONTINUES TO SHOW A WARM FRONT LIFTING NORTHWARD INTO PARTS OF SOUTH CENTRAL KANSAS THIS AFTERNOON, BUT CANNOT RESOLVE THE SHALLOW COLD AIRMASS LIKE THE NAM MODEL. WILL CONTINUE WITH USING THE NAM FOR THIS FORECAST. CURRENT THUNDERSTORM CLUSTER JUST NORTH AND EAST OF DODGE CITY WAS QUICKLY MOVING NORTHEAST AND SHOULD BE EXITING THE HAYS AREA IN A FEW HOURS. THESE THUNDERSTORMS DEVELOPED ON THE NOSE OF A JET STREAK SHOWN ON WATER VAPOR IMAGERY, AND AUGMENTED BY WARM ADVECTION, AND ISENTROPIC LIFT OVER THE COLD AIR AND WERE ELEVATED. MORE THUNDERSTORMS WILL FORM TODAY AND TONIGHT MAINLY EAST OF A LINE FROM SCOTT CITY TO ASHLAND WITH THE BEST CHANCE FOR SEVERE IN PARTS OF SOUTH CENTRAL KANSAS FROM SAINT JOHN TO COLDWATER AND EAST. CAPE VALUES LOOK TO RANGE FROM 1000 TO 1500 J/KG IN THE SEVERE AREA WITH HAIL TO THE SIZE OF QUARTERS AND POSSIBLY LARGER. AREAS OF DRIZZLE AND FOG WILL STICK AROUND UNTIL NOON, THEN PROFILES SHOW THE DEPTH OF THE MOIST LAYER DECREASING TO SUPPORT DRIZZLE. HIGHS LOOK TO BE COOL AGAIN TODAY AND RANGE FROM THE MID TO UPPER 40S EXCEPT AROUND 52 AT MEDICINE LODGE. THIS EVENING NORTHEAST WINDS SHIFT TO THE NORTH-NORTHWEST AND INCREASE TO 25 TO 40 MPH. AREAS OF LIGHT SNOW AND FLURRIES WILL ALSO MOVE FROM NORTHWEST KANSAS THIS AFTERNOON AND ACROSS MOST OF SOUTHWEST AND SOUTH CENTRAL KANSAS OVERNIGHT. SOME LIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE WITH AROUND 1/2 INCH FROM ELKHART TO GARDEN CITY AND HAYS AND WEST, AND LESS AS YOU GO EAST. OVERNIGHTS LOWS LOOK TO BE IN THE MID 20S AND AROUND 32 AT MEDICINE LODGE. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 354 AM CDT WED APR 17 2013 THE UPPER LEVEL SYSTEM MENTIONED IN THE SHORT TERM DISCUSSION WILL PULL AWAY FROM WESTERN KANSAS THURSDAY, WITH WINDY, CLOUDY AND COLD CONDITIONS ONLY SLOWLY GIVING WAY TO PARTIAL SUN. THERE IS ONLY A SLIGHT CHANCE OF MORNING LIGHT SNOW. HIGH TEMPERATURES SHOULD ONLY REACH INTO THE UPPER 30S TO LOWER 40S. WITH MOSTLY CLEAR SKIES AND 5 TO 10 KT WINDS. TEMPERATURES SHOULD EASILY FALL INTO THE 20S THURSDAY NIGHT. CONDITIONS WILL NOT BE IDEAL (WINDS WILL BE 5 TO 10 KTS) FOR STRONGER RADIATIONAL COOLING THAT COULD HAVE RESULTED IN TEENS. WARMER TEMPERATURES CAN BE EXPECTED FOR THE WEEKEND WITH HIGHS REACHING INTO THE 50S TO LOWER 60S FRIDAY, 60S TO NEAR 70 SATURDAY AND 60S SUNDAY. A WEAK SHORTWAVE TROUGH WILL PASS ACROSS THE CENTRAL PLAINS BY SATURDAY NIGHT. BUT GIVEN THE LACK OF DEEP MOISTURE AND WEAKNESS OF THE SYSTEM, PRECIPITATION IS UNLIKELY. IN THE WAKE OF THIS SYSTEM, A STRONGER SYSTEM IS ADVERTISED TO DIG INTO THE CENTRAL ROCKIES BY LATE SUNDAY AND MONDAY AND THEN PROGRESS ACROSS THE CENTRAL PLAINS BY LATE MONDAY AND TUESDAY. THERE SHOULD BE SUFFICIENT LOW TO MID LEVEL MOISTURE AVAILABLE BY THIS TIME FOR THE DEVELOPMENT OF RAIN AND ISOLATED NON-SEVERE THUNDERSTORMS FROM LATE SUNDAY INTO MONDAY AND MONDAY NIGHT. THIS SYSTEM IS EXPECTED TO TAP MORE ARCTIC AIR SO THAT TEMPERATURES COULD FALL INTO THE 20S BY TUESDAY AND WEDNESDAY MORNINGS. SOME SNOW CANNOT BE RULED OUT EITHER DEPENDING ON THE AMPLITUDE OF THE UPPER TROUGH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1249 PM CDT WED APR 17 2013 A COOL MOIST UPSLOPE FLOW OVER SOUTHWEST KANSAS WILL KEEP IFR/LIFR CIGS IN PLACE THROUGH THE REMAINDER OF TODAY INTO TONIGHT. AREAS OF DRIZZLE WILL CONTINUE TO PREVAIL AT GARDEN CITY AND DODGE CITY. RAIN SHOWERS WILL BE IN THE VICINITY OF HAYS THROUGH PARTS OF THE AFTERNOON. COLDER AIR WILL MOVE INTO WESTERN KANSAS THIS EVENING AND WILL RESULT IN AREAS OF SLEET AND SNOW DEVELOPING BETWEEN 03Z AND 06Z. CONDITIONS SHOULD BE IMPROVING AROUND 10-12Z WITH CIGS AND VSBYS IMPROVING INTO THE MVFR/VFR CATEGORY. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 26 41 24 / 30 50 10 0 GCK 44 25 40 23 / 30 60 20 0 EHA 45 25 41 24 / 30 50 10 0 LBL 45 26 43 24 / 20 50 10 0 HYS 43 26 39 23 / 50 60 30 10 P28 50 31 44 26 / 50 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...FINCH AVIATION...GERARD
Hazardous weather outlook, Apr 17, 3:32 AM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 332 AM CDT WED APR 17 2013 KSZ030-031-043>046-061>066-074>081-084>090-181000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 332 AM CDT WED APR 17 2013 /232 AM MDT WED APR 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT, MAINLY EAST OF A LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND. SEVERE THUNDERSTORMS, WITH LARGE HAIL AROUND QUARTER SIZE, WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING EAST OF A LINE FROM SAINT JOHN TO COLDWATER. ANY THUNDERSTORMS THAT FORM WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING. NORTH WINDS WILL INCREASE TONIGHT AT 25 TO 40 MPH AS A SECONDARY COLD FRONT BLASTS ACROSS WESTERN KANSAS. SOME AREAS OF LIGHT SNOW ARE POSSIBLE ALONG WITH THE STRONG WINDS, BUT ONLY MINOR ACCUMULATIONS ARE EXPECTED. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 20S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME THUNDERSTORMS ARE POSSIBLE FROM LATE SUNDAY INTO MONDAY AND ARE NOT EXPECTED TO BE SEVERE. TEMPERATURES WELL BELOW FREEZING CAN BE EXPECTED BY TUESDAY MORNING ALONG WITH SOME RAIN AND SNOW. .SPOTTER INFORMATION STATEMENT... SOME STORM SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING IN PARTS OF SOUTH CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Apr 17, 8:45 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL 5 WSW HAVILAND 37.59N 99.18W
04/17/2013 E1.00 INCH KIOWA KS PUBLIC
&&
JRJLocal storm report, Apr 17, 8:59 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
859 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL COLDWATER 37.26N 99.34W
04/17/2013 E1.00 INCH COMANCHE KS LAW ENFORCEMENT
0105 AM HAIL 5 WSW HAVILAND 37.59N 99.18W
04/17/2013 E1.00 INCH KIOWA KS PUBLIC
0107 AM HAIL 1 SSW HAVILAND 37.61N 99.11W
04/17/2013 M0.88 INCH KIOWA KS CO-OP OBSERVER
&&
JRJLocal storm report, Apr 17, 12:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 5 NNW PROTECTION 37.27N 99.50W
04/17/2013 E0.75 INCH COMANCHE KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Apr 17, 12:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1249 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 3 S BUTTERMILK 37.06N 99.34W
04/17/2013 E1.00 INCH COMANCHE KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 55 min |
| Apr 17, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 44 min |
| Apr 17, 12:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 43 min |
| Apr 17, 1:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 65 min |
| Apr 17, 2:41 PM CDT | Special Weather Statement | DDC | Pratt | 49 min |
| Apr 17, 3:50 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.